Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:40 PM EDT for Cumberland County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 13, 2005, 6:02 PM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 132140
SVRRAH
NCC051-132215-
/O.NEW.KRAH.SV.W.0083.050713T2140Z-050713T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CYPRESS LAKES...OR ABOUT 16 MILES SOUTH OF
FAYETTEVILLE. MOVING NORTHEAST AT 25 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GRAYS CREEK...FAYETTEVILLE MUNICIPAL AIRPORT...
CEDAR CREEK...
VANDER...
STEDMAN...AUTRYVILLE...
THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.
LAT...LON 3491 7894 3512 7876 3516 7871 3511 7865
3509 7867 3505 7867 3498 7865 3494 7860
3485 7870 3483 7891
$$
WSS1 follow-up statement
000
WWUS52 KRAH 132202
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT WED JUL 13 2005
NCC051-132211-
/O.CAN.KRAH.SV.W.0083.000000T0000Z-050713T2215Z/
CUMBERLAND NC-
601 PM EDT WED JUL 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUMBERLAND COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING HAS BEEN CANCELED. THE STORM HOWEVER
WAS STILL PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL
AMOUNTS CLOSE TO TWO INCHES IN LESS THAN AN HOUR WILL CAUSE BRIEF
FLOODING OF STREETS AND LOW LYING AREAS.
LAT...LON 3491 7894 3512 7876 3516 7871 3511 7865
3509 7867 3505 7867 3498 7865 3494 7860
3485 7870 3483 7891
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 133 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY. PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25 TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY. CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE. WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS... PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75. -RFG && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO 75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE MADE. -DGS && .AVIATION... BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS THAT FORM...AND WILL HAVE MVFR CIGS THERE. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 502 AM EDT WED JUL 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 502 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL. HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. GIH
In the hours before
Special weather statement, Jul 13, 4:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 446 PM EDT WED JUL 13 2005 NCZ041-042-132145- JOHNSTON-WAKE- 446 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN JOHNSTON COUNTIES THROUGH 545 PM EDT... AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE WHEELER...GARNER...AND...RALEIGH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. WSS
Special weather statement, Jul 13, 4:55 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT WED JUL 13 2005 NCZ040-132200- CHATHAM- 455 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600 PM EDT... AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. BL
Special weather statement, Jul 13, 5:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT WED JUL 13 2005 NCZ074-132200- MONTGOMERY- 500 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 600 PM EDT... AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. BL
Local storm report, Jul 13, 5:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GARNER 35.69N 78.63W
07/13/2005 1.00 INCH WAKE NC LAW ENFORCEMENT
HAIL REPORTED AT THE CORNER OF AVERSBORO AND TIMBER
DRIVE.
&&
JORROCKSpecial weather statement, Jul 13, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 524 PM EDT WED JUL 13 2005 NCZ038-132230- DAVIDSON- 524 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 630 PM EDT... AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CHURCHLAND...OR ABOUT 11 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LINWOOD... LEXINGTON...WELCOME. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. BL
Local storm report, Jul 13, 5:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 3 SSE PINEVIEW 35.27N 79.07W
07/13/2005 1.00 INCH HARNETT NC LAW ENFORCEMENT
ALONG HIGHWAY 87 AND BUFFALO LAKE ROAD.
&&
JORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 4:59 PM EDT | Flash Flood Warning | RAH | Sampson | 91 min |
| Jul 13, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 33 min |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.